Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Experiencing recurring itching in various parts of the body. Is it due to withdrawal of the antidepressant?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I recently went off effexor in about six weeks time my dosage was 150 xr I took this drug for many years I care to remember. i am now 73 yrs. old. I am experiencing recurring itching in various parts of my body and am almost certain this is due to withdrawal of the antidepressant. can you shed any light on this.
Posted Wed, 17 Jul 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 48 minutes later
Thank you for writing to us.

You report past history of shingles a few years ago, RA and being on venlafaxine for many years.

Venlafaxine (effexor) belongs to a group of drugs known as Selective Serotonin-Norepinephrine Reuptake Inhibitors and are structurally unrelated to other available antidepressants. It is approved by the FDA for treating major depressive disorder, generalized anxiety disorder, panic disorder.

Venlafaxine is one of the antidepressants most commonly associated with a discontinuation syndrome. This syndrome is characterized by the appearance of a constellation of adverse effects. Reported symptoms include agitation, anorexia, anxiety, confusion, impaired coordination and balance, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculations, fatigue, flu-like symptoms, headaches, hypomania, insomnia, nausea, nervousness, nightmares, increased sleep, sweating, tremor, and vomiting.. The XR formulation does not decrease the potential for discontinuation symptoms.

There are other uncommon symptoms experienced as well by patients like - sensory disturbances (including shock-like electrical sensations) and paraesthesias. You maybe experiencing sensations similar to this. Different patients report varied symptoms.

It is recommended that, whenever possible, a slow taper schedule should be used when longer-term treatment must be stopped (e.g., reducing the daily dose by not more than 37.5 mg each week).

An alternative is substituting a few doses of the sustained-release formulation of fluoxetine to help bridge this transition. (under supervision)

And also ruling out any allergies or skin lesions is important.
Sometimes itching can be a symptom of deranged liver functions so a liver function test can be done as well to be sure.

Kindly consult your psychiatrist regarding this, he/she will be able to solve the problem.

Hope this helps,
Dr. A. Rao. Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor